U.S. doctors online nowAsk doctors free
A 41-year-old member asked:

Why is it that liver problems give you itchy skin?

2 doctor answers2 doctors weighed in
Dr. Vasu Brown
Integrative Medicine 34 years experience
Bile salts: This is due to a build up of bile in the blood stream which then gets deposited in the skin and whites of the eyes. Along with bile there is a second chemical called bile salts - these also get deposited in the skin and cause distressing itching. I have used Questran (cholestyramine) compounded cream 5% to help pull the bile salts from skin to help relieve itching. You can also take Questran (cholestyramine) orally to relievethis.
Dr. Michael Tomeo
Dermatology 38 years experience
Toxins: The liver metabolizes medications , hormones and other bodily substances and if not functioning properly , toxins accumulate in the blood causing the skin to itch along with other undesirable effects.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jul 24, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.